Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 71, NWS Tucson, AZ

August 9, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2022, 1:51 PM MST for Santa Cruz County, Arizona. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 1:51 PM MST (20:51 UTC)
Expired
Aug 9, 2022, 3:23 PM MST
In force
92 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS55 KTWC 092051
FFWTWC
AZC023-100000-
/O.NEW.KTWC.FF.W.0071.220809T2051Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
151 PM MST Tue Aug 9 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Santa Cruz County in southeastern Arizona...

* Until 500 PM MST.

* At 151 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges. The Chiminea Arroyo gauge
           in Nogales, Sonora has reported 1.26 inches in the
           last hour.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses. Expect
           a rise in the Nogales Wash with flash flooding along
           the wash possible.

* Some locations that will experience flash flooding include...
  Nogales.

Nogales Wash

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
      3138 11093 3137 11092 3136 11092 3134 11092
      3133 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
429 
WGUS75 KTWC 092139
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
239 PM MST Tue Aug 9 2022

AZC023-100000-
/O.CON.KTWC.FF.W.0071.000000T0000Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
239 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN SANTA CRUZ COUNTY...

At 239 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 1.5 
inches of rain has fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges. The Chiminea Arroyo gauge in
         Nogales, Sonora has reported 1.69 inches in the last
         hour and a half.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses. The
         Nogales Wash has risen to 9.16 feet. Flooding will be
         possible along the Nogales Wash in the warning area.

Some locations that will experience flash flooding include...
  Nogales and Nogales Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
      3138 11093 3137 11092 3136 11092 3134 11092
      3133 11093

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
870 
WGUS75 KTWC 092223
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
323 PM MST Tue Aug 9 2022

AZC023-092233-
/O.CAN.KTWC.FF.W.0071.000000T0000Z-220810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
323 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN SANTA CRUZ 
COUNTY...

Flood waters have receded, the Nogales Wash stream gauge is now down 
to four feet. Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of Southeast Arizona.

LAT...LON 3133 11095 3135 11094 3137 11094 3138 11095
      3138 11093 3137 11092 3136 11092 3134 11092
      3133 11093

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:44 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 10:44 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1044 AM MST Tue Aug 9 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...A Flash Flood Watch has been issued for the entire
area from this afternoon through at least Wednesday morning.

Current water vapor imagery shows a weather disturbance moving
west through NW Chihuahua and NE Sonora. This will be a focus
later today and into the overnight for convection. Looking over
the morning sounding, shows a juiced atmosphere with a weak onion
sounding. The current flow regime will be more than enough to
modify the environment to increase the likelihood of
thunderstorms.

The CAMs are also quite active starting at 2100Z with multiple
rounds of storms through the evening and overnight. With current
analysis and CAMs, the greatest threat fro flash flooding appears
to be from western Cochise County through Santa Cruz, and all of
Pima County. This is the track of the weather disturbance
overlapped with highest moisture and instability. As the storms
fire, there should be enough moisture advection and low level
convergence to focus storms. Cell mergers and backbuilding into
the large/strong instability pool along/south of the International
Border will help with organization and increase the flash
flooding threat. Rainfall rates could easily reach several inches
an hour with 3-6 hr totals of 1-3". Some areas along the
International Border could see locally higher amounts if multiple
storms train over the same area.

One other thing to note is the saturated ground and quick
response for many area washes/rivers. It will not take nearly as
much rain as usual to cause flash flooding like early in the
season.

For severe weather, shear is less than past days. Storm mode
should be more pulse/multicellular cluster like with the
potential for upscale growth into a small MCS. Wind will be the
greatest risk with only small hail expected.

&&

.PREV DISCUSSION... /issued 225 AM MST Tue Aug 9 2022/
Models keep the upper high centered near the Four Corners region
through the middle of the week. Thereafter, the upper high will
shift farther north and eastward by Friday. The overall flow
pattern will remain favorable for daily scattered showers and
thunderstorms, mainly in the afternoon and evening but the rain
chances will continue overnight as well. The position of the high
will be ideal for inverted troughs to track westward and enhance
the thunderstorm activity. Latest models depicted a few shortwaves
rotating around the upper high and impacting the area this week.
One later today with more significant ones passing through
Wednesday and again on Thursday into Friday. That said, soil
moisture content remained high for most of the area, so flash
flooding will continue to be a concern. High temperatures will
remain near seasonable readings.

&&

.AVIATION...Valid through 10/18Z. SCT clouds at 7k-10k ft AGL
with SCT-BKN above 15k ft AGL. CIGS may briefly lower to 4k-6k ft
AGL with the TSRA, along with mountain obscurations and wind gusts
to 40+ kts. Otherwise, SFC wind will generally be less than 12
kts, favoring a NWLY/NLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 12:58 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST Tue Aug 9 2022

AZZ502-515-092045-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
1258 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Pima County
through 145 PM MST...

At 1258 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 8 miles northeast of Sells, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, San Isidro, Kitt Peak, Ali Chukson, Fresnal, No:ligk,
Comobabi, Cababi, South Comobabi, Santa Rosa Ranch, Sil Nakya, San
Luis - Sells District, Artesia, Rincon and Ali Molina.

This includes Route 86 between mile markers 110 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 11157 3185 11190 3215 11203 3227 11168
TIME...MOT...LOC 1958Z 162DEG 10KT 3202 11179

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 1:01 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022

AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 8:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Aug 9, 3:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.